Thursday, September 15, 2011

GLP-1's and DPP-IV's - Increased cancer and pancreatitis risk

Gastroenterology has featured an evaluation of adverse events (with a particular focus on cancer-related adverse events) associated with dipeptidyl peptidase–4 inhibitor sitagliptin and the glucagon-like peptide-1 mimetic exenatide reported to the US Food and Drug Administration over the period between 2004 and 2009.
The researchers reported that:
• Pancreatitis has been reported >6-fold more frequently as an adverse event for patients administered exenatide (OR = 10.68; 95% confidence interval [CI]: 7.75–15.1) or sitagliptin (OR = 6.74; 4.61–10.0) when compared with other therapies.
• When the adverse reporting events of the GLP-1 class of drugs (exenatide and sitagliptin) were considered together, the reported event rate of pancreatitis was approximately 10-fold greater than that of other therapies (OR = 9.99; 7.26–14.1).
• The reported event rate for pancreatic cancer was 2.9-fold greater in patients treated with exenatide compared to other therapies P = 9 × 10−5). The reported event rate for pancreatic cancer was 2.7-fold greater with sitagliptin than other therapies P = 0.008).
• The reported event rate for thyroid cancer in patients treated with GLP-1 mimetic therapy was increased and reached statistical significance in the exenatide group (OR = 4.73; P = 4 × 10−3), but not in the sitagliptin group (OR = 1.48; P = 0.65).
• Neither sitagliptin or exenatide were associated with a higher reported rate of other cancers.

The results from this evaluation suggests caution on GLP-1's and DPP-IV's, while it also points to the need for more innovative ways of dealing with type 2 diabetes.